MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD WHITE
Model Number 48360W-09
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 02/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the cause of the intraoperative complication cannot be determined.No product has been returned to intuitive surgical, inc.(isi) for evaluation.A review of the advanced instrument log for the sureform 60 stapler instrument associated with this event was performed by an isi failure analysis engineer (fae).The following additional information was provided: the logs show the instrument was installed on the system 6 times, and it fired 6 reloads (3 green, 1 blue, 2 white, in that order).On installs 1 and 4, the first clamps were successful, and the firings were each completed with no pauses for compression.On install 2, all clamps were successful, and the firing was completed with 1 pause for compression.On install 3, the first clamp was aborted by the user at 43% completion.The second clamp was successful, and the firing was completed with no pauses for compression.On install 4, the first clamp was successful, and the firing was completed with no pauses for compression.On installs 5 and 6, the first clamps were successful, and the firings were each completed with 1 pause for compression.The instrument was then removed, and it was not used again in the procedure.There were no stapler related errors in the device or system logs.The fae did not see anything in the logs that would suggest staples did not deploy at all on the 6th firing.Clamping and firing force trajectories were similar to the previous firing with a white reload, and there were no errors flagged.Per the fae, it is possible the complaint is referring to some staples protruding from the top surface of the cartridge prior to a firing.This can be caused by rough handling of a reload, drops, or intra-operative collisions, and it could be viewed by the user as ¿unexpected deployment.¿ the manufacturing team inspects for staple protrusion in their final inspection, and the inspection fails if 3 adjacent staples belonging to one pusher are protruding.Protrusion is considered to be over 0.005¿ from the top surface of the reload.
 
Event or Problem Description
It was reported that during a da vinci-assisted gastrectomy procedure, the staple line was missing.The surgeon was using a sureform 60 stapler instrument loaded with a white sureform 60 stapler reload at the time of the event; this reload color was chosen as a clinical decision related to the thickness of the tissue.The stapler worked as expected for the first 5 fires of the procedure, and this issue occurred on the 6th stapler fire.At the time of the event, the surgical task being performed was the jejunal anastomosis.The target tissue was the jejunum.The tissue was not exposed to any radiation or chemotherapy prior to the procedure.There was no tissue tension or bunching.The event did not involve a failure to fire, a partial fire, tissue being pushed/dragged during the firing process, or the stapler jaws opening/releasing during the firing sequence.Rather, the event involved the reload deploying staples unexpectedly.There were no error messages at the time of the event.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did not fire over an existing staple line.Buttress material was not used.The surgeon did not experience any clamping issues prior to firing the stapler reload, and there was no bleeding observed on the staple line due to the stapler issue.There was no unplanned tissue removal due to the stapler firing failure.There were no holes/gaps in the staple line.The surgeon resolved the issue by manually suturing the anastomosis.The instrument and the accessory were inspected prior to use, and no damage or anything out of the ordinary was observed.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received both white sureform 60 stapler reloads used during the procedure, and a failure analysis (fa) investigation was completed.It is unknown which reload is associated with the reported complaint.Fa did not replicate nor confirm the customer reported complaint with either reload.Both reloads were inspected internally and externally, and no product issue was identified.Additionally, the instrument logs were thoroughly examined, and no instances of incomplete fire failures nor clamp/unclamp failures associated with the stapler occurred.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18954106
Report Number2955842-2024-12586
Device Sequence Number20604253
Product Code GDW
UDI-Device Identifier10886874113827
UDI-Public(01)10886874113827(10)L80230817
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360W-09
Device Catalogue Number48360W
Device Lot NumberL80230817
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/21/2024
Supplement Date Received by Manufacturer06/10/2024
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date07/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown